NARCAN contains the active ingredient Naloxone hydrochloride and is an opioid antidote. Opioids include heroin and prescription pain medicine such as morphine, methadone, codeine, oxycodone, Percocet and Vicodin. When someone overdoses on an opioid, their breathing can slow down, or even stop. It is extremely difficult to awaken someone once they have slipped into such a state. NARCAN (Naloxone) works to block the effects of the opioid and reverse the effects of the overdose. This cannot be used to achieve a high, and if this is given to someone that did not overdose on opioids, it will have no impact on them, either positive or negative.
How does NARCAN (Naloxone) work?
NARCAN (Naloxone) works by removing the opioid from the opiate receptors in the brain. Even if the opiod(s) are taken along with other drugs or alcohol, NARCAN (Naloxone) can still help with preventing an overdose. If this is administered to someone using opioids, but is not experiencing an overdose, NARCAN (Naloxone) will put them into immediate withdrawal. It is not life threatening for them, but this will cause extreme discomfort.
Important Note: NARCAN (Naloxone) is NOT designed for ongoing long term treatment of heroin or opiate addiction and is not classified as one of the several medicine assisted treatment (MAT) options such Methadone, Suboxone and Naltrexone (Vivitrol and ReVia). NARCAN (Naloxone) is ONLY to be used as a heroin and/or opiate overdose “antidote”.
After one dose of NARCAN (Naloxone), the person this is given to should be able to start breathing normally and it will be easier for them to wake up. However, it is imperative that this is administered as soon as the overdose occurs, because brain damage can occur a mere few minutes after an overdose has taken place. This is due to the lack of oxygen to the brain.
Administering NARCAN (Naloxone) will give the concerned party(s) a small window of time to be able to call 911 and carry out CPR until EMT’s are able to arrive and take over administering CPR. It is also imperative to continue administering CPR until the EMT is there and is ready to take over.
In the event that you are reading this article as a concerned caregiver, it would be a good idea to become CPR and First Aid certified just in case you are in a position of needing to administer CPR. You can do this by contacting the American Red Cross for training classes.
How is NARCAN (Naloxone) Administered?
NARCAN (Naloxone) is administered in one of two ways. The most common way is intramuscularly via an injection into the thigh, arm, or buttocks. There is also a nasal spray that is inserted directly into the nose. The nasal spray is less common, but this is available in larger cities across the United States. Once this is administered, it usually works within five minutes. Repeated doses may be needed if signs of an overdose are still being shown after the first dose is given. The effects of a heroin or opiod overdose typically wear off within 30 minutes and the person can start breathing normally again. In this time frame, the effects of the opioid overdose are mostly gone to the point that the person can start breathing normally again.
Who Carries NARCAN (Naloxone) and How Can I Get It?
Most law enforcement officials and first responders carry NARCAN (Naloxone). You can also get this as a prescription from a physician, who will then train you on how to administer this. A NARCAN (Naloxone) locater can be found online to find places in your area that you can obtain this.
Once trained by a physician, this person can than go on to train another, using the “train the trainer” model. With basic training, a family member, friend, caregiver, etc., can be trained on NARCAN (Naloxone) as well as how to spot signs of an overdose.
There are two states, Massachussets and Rhode Island, that you do not need a prescription to obtain NARCAN (Naloxone). However, CVS has recently unveiled that they will be selling Narcan without a prescription in 12 additional states. These include Pennsylvania, California, Minnesota, Mississippi, Arkansas, Montana, North Dakota, New Jersey, South Carolina, Utah, Wisconsin, and Tennessee.
Final thoughts and precautions
While NARCAN (Naloxone) can save a life, it is imperative to keep a number of things in mind. First of all, while this can save someone from death, it is not a guarantee that it will. There have been cases that this did not save the person from dying from heroin overdose. It is not an end all, be all solution, and it should never be provided as a treatment option for ongoing drug use. Obtaining NARCAN (Naloxone) should not be used as an excuse to then use heroin or opioids again thinking that NARCAN (Naloxone) can be a “quick fix” or “get out of jail free” card.
After obtaining the NARCAN (Naloxone) injection due to heroin or opiod overdose, he/she should be taken to the hospital and stay for an appropriate amount of monitoring as recommended by the treating physician. It is also important to discuss openly with the physician about long term treatment options for addiction.
Some hospitals have been putting together NARCAN (Naloxone) response teams, whose purpose is to educate and connect people to resources to start their journey to recovery. Ultimately, it is important to remember that any successful recovery starts with the willingness to do so, and to access the supports that are available to you. You are not alone.
William – Publisher and Founder of Kill the Heroin Epidemic Nationwide™
Visit our Free Heroin Addiction & Recovery Discussion Forum
“We are a community for recovering heroin addicts providing support and recommending the best treatments and clinics to people interested in conquering their addiction.”